Texas, 2011

Tornado and Damaging Winds in Texas, October 12, 2011

October 12, 2011 · NWS HGX · 3 events in 2 counties and zones

A thunderstorm developed during the afternoon that produced a swath of wind damage and two tornado touch downs in portions of San Jacinto and Liberty Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$75,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A thunderstorm developed during the afternoon that produced a swath of wind damage and two tornado touch downs in portions of San Jacinto and Liberty Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 12, 2:05 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 12, 2:05 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
305 PM CDT WED OCT 12 2011

.DISCUSSION...
AS IT IS SUPPOSED TO BE THIS TIME OF YEAR...IT LOOKS LIKE THE
UPPER LEVEL PATTERN WILL BE QUITE ACTIVE OVER THE NEXT WEEK.
LATEST WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH PUSHING
ACROSS THE ARKLATEX AND N LA. TROUGH AXIS DOES LAG A BIT AND SEEMS
TO BE THE MAIN DRIVING FORCE FOR CONVECTION OVER N AND E TX.
CONVECTION EXTENDS BASICALLY FROM NACOGDOCHES BACK TO EAST OF
TEMPLE. STILL SOME CHANCE THIS CONVECTION COULD SHIFT S OVER THE
NEXT FEW HOURS BUT THINK IT WILL HAVE A HARD TIME ORGANIZING. MAY
HAVE A FEW ISO THUNDERSTORMS BUT THINK THE SEVERE THREAT WILL BE
SMALL. MAIN PROBLEM IS THAT INSTABILITY LOOKS RATHER LIMITED DUE
TO THE LACK OF DAYTIME HEATING WITH CLOUD COVER. THE 12Z NAM
PUSHES THE CONVECTION EAST WITHOUT ANY FURTHER DEVELOPMENT BUT
THE 12Z WRF- NMM SEEMS TO THINK MORE CONVECTION WILL DEVELOP
THROUGH 03Z. FORECAST WILL MAINTAIN 30-40 POPS FOR THE NORTHERN
HALF OF THE FORECAST AREA AND THEN DROP POPS TO 20 FOR THE
OVERNIGHT. THINK ATMOSPHERE WILL BECOME STABILIZED WITH THE LOSS
OF HEATING AND MAY ONLY HAVE A FEW SHOWERS ALONG THE COLD FRONT
EXPECTED TO PUSH THROUGH THE AREA.

A COLD FRONT CURRENTLY STRETCHING FROM C KS TO THE N TX PANHANDLE
SHOULD PUSH INTO THE AREA AFTER MIDNIGHT AND THEN OFF THE COAST
BETWEEN 12-15Z THU. WINDS WILL SHIFT TO THE NORTH WITH FAIRLY DRY
AIRMASS BEHIND IT. AFTERNOON HUMIDITY LEVELS COULD DROP TO AROUND
20 PERCENT WITH WINDS NEAR 15 MPH GUSTS TO 20-25. MOST OF SE TX
HAS HAD SOME RECENT RAINFALL SO WILL NOT JUMP ONTO A RFW JUST
YET. STILL THINK THERE WILL BE AN ELEVATED FIRE DANGER MAINLY DUE
TO THE WINDS AND LOW HUMIDITY.

EXPECT A DRY FORECAST OVER THE WEEKEND WITH RATHER SEASONABLE
TEMPS. UPPER LEVEL PATTERN BECOMES ZONAL WITH A RIDGE OVER THE
RIO GRANDE VALLEY FOR THE WEEKEND. ANOTHER STRONG SHORTWAVE
TROUGH THEN MOVES INTO THE PLAINS WHICH AMPLIFIES THE PATTERN
ONCE AGAIN. THE 12Z ECWMF/CANADIAN/GEFS MEAN ALL HAVE A UPPER LOW
CLOSING OFF OVER THE MIDWEST WITH THE RIDGE OVER THE GREAT BASIN.
NORTHERLY FLOW ALOFT SUPPORTS ANOTHER FRONTAL PUSH. ALL THE
MODELS INCLUDING THE GFS PUT THE FRONT INTO SE TX NEXT TUE
MORNING. LOOKS LIKE THE AIRMASS BEHIND THE FRONT WILL BE ON THE
COOL SIDE WITH TEMPS BELOW NORMAL. ADJUSTED TEMPS DOWN FOR THE
END OF THE FORECAST WITH A BLEND OF THE GFS/ECMWF. THE FORECAST
ALSO LEAVES 20 POPS FOR TUE AS THE FRONT PUSHES THROUGH BUT
SKEPTICAL OF THERE BEING VERY MUCH BOUNDARY LAYER MOISTURE FOR
CONVECTION. WILL AT LEAST MENTION SHOWERS WITH PLENTY OF TIME FOR
ADJUSTMENTS TO THE EXTENDED FORECAST.

&&

.MARINE...
A LIGHT ONSHORE FLOW WILL PERSIST ACROSS THE COASTAL WATERS
THROUGH TONIGHT...AND A WEAK COLD FRONT WILL CROSS THE WATERS
TOMORROW MORNING. WE COULD GET SOME SHOWERS AND THUNDERSTORM TO
DEVELOP ALONG AND AHEAD OF THE FRONT THIS EVENING AND OVERNIGHT.
A LIGHT/MODERATE OFFSHORE FLOW WILL DEVELOP IN THE WAKE OF THE
FRONT TOMORROW THROUGH TOMORROW NIGHT WITH WINDS VEERING TO THE
EAST LATE FRIDAY OR FRIDAY NIGHT. A LIGHT TO MODERATE ONSHORE
FLOW WILL RETURN LATE SATURDAY/ SUNDAY. A LONG EASTERLY FETCH
BETWEEN A BROAD YUCATAN AREA SURFACE LOW AND SURFACE HIGH
PRESSURE OVER THE SOUTHEASTERN STATES WILL RESULT IN INCREASING
SWELLS OVER THE WEEKEND AND ON INTO NEXT WEEK. SEAS WILL BUILD TO
4 TO 6 FEET OVER THE OFFSHORE WATERS BEGINNING SATURDAY
NIGHT...AND CAUTION FLAGS MAY BE NEEDED. A STRONG COLD FRONT IS
STILL ANTICIPATED TO BRING HIGHER WINDS AND SEAS TO THE AREA BY
THIS TIME NEXT WEEK. ADVISORY FLAGS ARE LIKELY. 42

&&

.FIRE WEATHER...
AFTER THE PASSAGE OF A COLD FRONT TONIGHT THROUGH THURSDAY
MORNING...THERE COULD END UP BEING AN ELEVATED FIRE WEATHER
DANGER THROUGH THE END OF THE WEEK AS A MUCH DRIER AIR MASS
SETTLES INTO SOUTHEAST TEXAS AND BRINGS AFTERNOON RELATIVE
HUMIDITY VALUES DOWN TO A 15% TO 25% RANGE. TOMORROW...EXPECT TO
SEE NORTH WINDS AT 10 TO 20 MPH WITH SOME HIGHER GUSTS. IF AREA
GROUNDS HAVE DRIER OUT ENOUGH FROM THIS PAST WEEKEND'S
RAINS...AND WE DO NOT GET A LOT OF RAIN THIS AFTERNOON AND
TONIGHT AHEAD OF THE NEXT COLD FRONT...THEN WE COULD END UP
HAVING AN ELEVATED FIRE WEATHER THREAT FOR SOME FIRES. PLAN ON
UPDATING OUR HAZARDOUS WEATHER OUTLOOK AND ISSUING A GRAPHICAST
TO MENTION THIS POTENTIAL FIRE WEATHER THREAT. ALSO... WILL
MENTION THE THREAT IN OUR AFTERNOON'S FWF 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      63  84  54  85  54 /  20   0   0   0   0
HOUSTON (IAH)              65  87  55  86  54 /  20  10   0   0   0
GALVESTON (GLS)            73  86  65  82  67 /  20  10   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...39
AVIATION/MARINE...42
Hazardous weather outlook, Oct 12, 1:46 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
246 PM CDT WED OCT 12 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-131200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
246 PM CDT WED OCT 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DUE TO DAYTIME
HEATING COMBINED WITH A WEAK UPPER LEVEL DISTURBANCE. THE MAIN TIME
FRAME FOR THIS POTENTIAL EVENT WILL BE DURING THE LATE AFTERNOON THROUGH
THE EVENING HOURS...MAINLY ALONG AND NORTH OF A LINE FROM CALDWELL TO
CONROE TO CLEVELAND. STRONG WINDS ARE THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MUCH DRIER AIR MASS WILL FILTER INTO SOUTHEAST TEXAS ON THURSDAY AFTER
THE PASSAGE OF A COLD FRONT. ELEVATED AND OCCASIONALLY GUSTY WINDS COMBINED
WITH VERY LOW RELATIVE HUMIDITIES COULD POSE AN ELEVATED FIRE WEATHER
THREAT FOR THE AREA...ESPECIALLY IN AND AROUND SPOTS THAT DID NOT RECEIVED
A LOT OF RAIN FROM THIS PAST WEEKEND AND DO NOT GET A LOT OF RAIN AHEAD
OF TONIGHT'S COLD FRONT. ON FRIDAY...ALTHOUGH WINDS WILL BE WEAKER...THE
ELEVATED FIRE WEATHER THREAT IS EXPECTED TO PERSIST DUE TO ANOTHER AFTERNOON
OF VERY LOW RELATIVE HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND THIS EVENING.

The radar

The Houston radar (KHGX), 101 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, San Jacinto

When
October 12, 4:10 PM CST to 4:15 PM CST
Where
San Jacinto County, 9.54 mi SSW of Shepherd
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.380, -95.099

Numerous trees down just north of Squier Cemetary in southern San Jacinto County. Some trees were on houses and trailer homes.

Tornado, Liberty

When
October 12, 4:30 PM CST to 4:50 PM CST
Where
Liberty County, 2.88 mi SSE of Cleveland Muni Arpt to 6.7 mi SE of Cleveland Muni Arpt
Rating
EF0
Path length
4.23 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
30.310, -94.987

Tornado touchdown near FM 163 and SH 321 was based on witness report. Damage was intermittent along a path from that point to near the intersection of FM 2286 and FM 2287 where a trailer was overturned and one woman was injured.

Thunderstorm Wind, Liberty

When
October 12, 4:35 PM CST
Where
Liberty County, Cleveland Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
30.350, -95.000

Wind gust of 61 mph from the south was measured at Cleveland Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352800, 352803, 352801.